This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
So once person is off ssri, their serotonin levels are low and can't get back to the way they were before taking ssri? And what is considered long term ssri usage? I've been on ssri such as paroxetine for 10 months (due to excess consumption of 5hour energy drinks, which resulted in development of anxiety, OCD and depression when stopped abruptly), i weaned myself slowly, so i didn't have any side effects, but 2 months later i started to suffer from insomnia ( trigger was stress and rhodiola rosea IMO), could it be because of low serotonine levels?what would be the best alternative to ssri? i also lack motivation, could it be due to low dopamine induced ny ssri consumption?
The current hypothesis about the effectiveness of SSRIs is that depression involves decreased Serotonin and Nor-epinephrine levels in the synaptic spaces. SSRIs block the re-uptake of Serotonin molecules and make up for the reduced quantity. If you have gradually weaned off Paroxetine with adequate symptom control, the Serotonin levels should be back to normal, as per the hypothesis. There is enough evidence to conclude that SSRIs lead to complete symptom resolution. I hope that addresses the first part of your question.
'Long term' is a relative term. I am not sure if there is a definition for that. Usually long term SSRI use refers to a period beyond a few months of acute phase treatment and early maintenance phase. This can mean a number of years. I'll be happy to know a better way of answering this part.
Your sleep disturbance could be there due to a relapse of the depressive state, which in turn involves low Serotonin. Also, the lack of motivation is often a part of depressive states. I am not sure about Dopamine involvement here as neither the use of SSRIs nor their discontinuation is known for a clinically significant reduction in Dopamine levels.
You can discuss alternatives to SSRIs with your treating doctor. There are a number of alternatives available, such as Wellbutrin, Effexor, etc. It is important to justify the need to replace your current SSRI with some other drug, as Paroxetine seemed to have helped you earlier.
My theory is that the energy drinks were being used to compensate for some emotions and so now that you are not consuming them or taking meds the underlying issues are resurfacing.
Psychotherapy may help you understand what is going on and what you are trying to mask by using energy drinks, etc.
I drink a lot of tea (caffeine) and I think this is to off-set depressive symptoms such as low energy, etc. I also find drinking/ taking stuff in relatively nurturing.
I would definitely look to see what is causing you to be depressed in the first place. (Work, relationships, health, your future, ...??)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.